Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 178, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 22, 2020, 6:19 PM CDT for 5 counties in Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2020, 6:19 PM CDT (23:19 UTC)
- Expired
- May 22, 2020, 7:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chester County, TN, Decatur County, TN, Hardin County, TN, Henderson County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 163 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
719
WUUS54 KMEG 222319
SVRMEG
TNC023-039-071-077-109-230000-
/O.NEW.KMEG.SV.W.0178.200522T2319Z-200523T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
619 PM CDT Fri May 22 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Henderson County in western Tennessee...
McNairy County in western Tennessee...
Hardin County in western Tennessee...
Southeastern Chester County in western Tennessee...
Southern Decatur County in western Tennessee...
* Until 700 PM CDT.
* At 618 PM CDT, severe thunderstorms were located along a line
extending from near Jacks Creek to near Selmer, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Savannah, Selmer, Pickwick Landing State Park, Adamsville, Sardis,
Pickwick Dam, Morris Chapel, Shiloh, Walnut Grove, Olive Hill,
Montgomery, McNairy, Crump, Scotts Hill, Bethel Springs, Eastview,
Michie, Saltillo, Finger and Stantonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3539 8799 3539 8803 3537 8803 3537 8801
3535 8800 3533 8802 3530 8802 3529 8798
3502 8799 3510 8879 3545 8856 3553 8798
3549 8798 3547 8803 3544 8804 3542 8802
3541 8797
TIME...MOT...LOC 2318Z 265DEG 32KT 3540 8853 3518 8868
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:57 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 22, 3:57 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Memphis TN 357 PM CDT Fri May 22 2020 .DISCUSSION... A line of showers and thunderstorms that originated in the High Plains yesterday evening is currently moving across the MO Bootheel and northeast AR. These storms are moving into a bit better environment with weaker CINh and MLCAPE of 2000 J/kg. The shear is a bit weaker farther east with effective bulk wind difference near 25-30 kts which may result in outflow eventually outrunning the line of storms and causing the convection to weaken. Some mid-level dry air is contributing to DCAPE in excess of 1200 J/kg so we're watching the damaging wind potential closely. This area of storms will move across the Mid-South through early evening but we do anticipate generally quiet conditions overnight once this activity passes. There is a low chance that we could see additional storms move into the area late tonight (but this activity hasn't event formed upstream yet). The weekend will be highlighted by warm and humid conditions as the mid-level ridge over FL builds poleward into the southern Appalachians. Temperatures will warm into the low/mid 80s with afternoon heat indices climbing into the lower 90s. Meanwhile, a deep trough will be moving very slowly east across the western CONUS, setting up meridional flow across the Mid-South. This deep, southerly wind will maintain a fetch of Gulf moisture into the area through the middle of next week as weak perturbations in the flow aloft move across the area. Coverage of showers and thunderstorms may be a bit limited this weekend given the presence of the ridge, but is expected to increase early next week as the trough approaches, evolving into a cut-off low over the Southern Plains. Given the scattered nature of this convection, PoPs were capped at 50% in most periods, but were increased to 60% or greater Monday and Tuesday. This pattern looks to continue through the week with coin-flip PoPs during the work-week. Temperatures are expected to fall back into the mid 80s for highs and near 70F for lows which is fairly close to climatology. MJ && .AVIATION... /18Z TAFs/ Line of showers/thunderstorms not handled well by short term guidance over North Central Arkansas may affect JBR over the next few hours, and perhaps reaching MEM around 20-21Z, and MKL perhaps around 22Z. Thereafter, confidence in convective activity is lower for the remainder of the TAF period. MVFR ceilings may also develop for a period Saturday morning at TUP. Otherwise, VFR conditions expected outside of thunderstorms. Light winds will increase to South winds to 8-11 kts on Saturday. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 22, 3:40 AM CDT, 14 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 340 AM CDT Fri May 22 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-231045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 340 AM CDT Fri May 22 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a Marginal Risk of severe thunderstorms through early evening over east Arkansas and the Missouri bootheel. Damaging winds and large hail will be the primary severe weather threats. A few strong thunderstorms will be possible over west Tennessee and north Mississippi through midevening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. PWB
In the hours before
Special weather statement, May 22, 5:24 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Memphis TN
524 PM CDT Fri May 22 2020
TNZ052-054-222300-
Henderson TN-Madison TN-
524 PM CDT Fri May 22 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
At 524 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jackson, moving
east at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Henderson and northeastern Madison Counties
should monitor this storm closely.
LAT...LON 3558 8856 3559 8857 3559 8860 3558 8862
3557 8862 3556 8884 3570 8885 3576 8848
3558 8847
TIME...MOT...LOC 2224Z 262DEG 29KT 3562 8875Local storm report, May 22, 5:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
525 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 2 ESE MIDTOWN MEMPHIS 35.13N 89.95W
05/22/2020 SHELBY TN BROADCAST MEDIA
TREE DOWN ACROSS HOLMES STREET, LANDED ON CAR.
&&
SGWLocal storm report, May 22, 5:47 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
547 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 2 SSW TURRELL 35.35N 90.28W
05/22/2020 CRITTENDEN AR SOCIAL MEDIA
CAMPER FLIPPED OVER TURNED NEAR MILE MARKER 12 ON I55.
&&
SGWLocal storm report, May 22, 5:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG EARLE 35.27N 90.47W
05/22/2020 CRITTENDEN AR PUBLIC
TIN ROOF PARTIALLY TORN OFF OF EARLE HIGH SCHOOL.
&&
SGWSpecial weather statement, May 22, 5:57 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
557 PM CDT Fri May 22 2020
TNZ053-090>092-222345-
Hardeman TN-Chester TN-McNairy TN-Hardin TN-
557 PM CDT Fri May 22 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...
Eastern Hardeman County in western Tennessee...
Southern Chester County in western Tennessee...
McNairy County in western Tennessee...
Hardin County in western Tennessee...
At 557 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located 7 miles north of Big Hill Pond State Park, moving east at
50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Hardeman...southern Chester...McNairy and Hardin
Counties should monitor this storm closely.
LAT...LON 3500 8885 3540 8890 3539 8820 3538 8820
3539 8817 3538 8814 3538 8812 3539 8811
3539 8803 3537 8803 3537 8801 3535 8800
3533 8802 3530 8802 3529 8798 3501 8798
TIME...MOT...LOC 2257Z 270DEG 49KT 3516 8874Local storm report, May 22, 6:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
619 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG ARLINGTON 35.28N 89.66W
05/22/2020 SHELBY TN NWS EMPLOYEE
NUMEROUS TREES DOWN AROUND ARLINGTON, SOME HOMES WITH
SHINGLES REMOVED. POWERLINES DOWN ACROSS AIRLINE RD.
&&
SGWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:43 PM CDT | River Flood Warning | MEG | Dyer, Lake, Lauderdale | 16 days |
| May 21, 8:49 PM CDT | River Flood Advisory | MEG | Lake | 12 days |
| May 22, 3:55 PM CDT | Severe Thunderstorm Warning | MEG | Shelby, Tipton | 50 min |
| May 22, 5:04 PM CDT | Special Weather Statement | MEG | Fayette, Hardeman | 26 min |
| May 22, 5:24 PM CDT | Special Weather Statement | MEG | Madison | 36 min |
| May 22, 5:57 PM CDT | Special Weather Statement | MEG | Hardin, McNairy | 48 min |
| May 22, 6:43 PM CDT | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.